Alert archive / Puerto Rico / Special Weather Statements in 2023

Special Weather Statement, NWS JSJ

August 10, 2023

NWS JSJ issued this special weather statement at Aug 10, 2023, 9:30 AM CDT. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2023, 9:30 AM CDT (14:30 UTC)
Expired
Aug 10, 2023, 10:00 AM CDT
In force
30 min
Issued by
NWS JSJ
Hail
0.00 in
Wind
40

The radar

The San Juan radar (TJUA), 101 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

477 
WWCA82 TJSJ 101430
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
1030 AM AST Thu Aug 10 2023
 
PRZ007-009>011-101500-
Mayaguez and Vicinity PR-Western Interior PR-Southwest PR-
Ponce and Vicinity PR-
1030 AM AST Thu Aug 10 2023

...A strong thunderstorm will impact portions of Sabana Grande,
Lajas, Cabo Rojo, Maricao, Mayaguez, Guanica, San German, Hormigueros
and northwestern Yauco Municipalities through 1100 AM AST...

At 1027 AM AST, a strong thunderstorm was over Lajas, moving 
northwest around 25 mph.

HAZARD...Winds up to 40 mph, frequent lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas. 
         Lightning is one of nature's leading killers. If you can 
         hear thunder, you are close enough to be struck by 
         lightning.

Locations impacted include...
Cabo Rojo, Guanica, Sabana Grande, Hormigueros, San German, Lajas,
Monte Grande, Puerto Real, Liborio Negron Torres, Boqueron, Sabana
Eneas, Betances, Fuig, Lluveras and La Parguera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1796 6698 1797 6699 1796 6701 1797 6701
      1797 6702 1800 6718 1801 6717 1804 6720
      1817 6714 1813 6689 1795 6690 1797 6692
      1795 6691
TIME...MOT...LOC 1427Z 112DEG 21KT 1803 6706 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

RAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:29 AM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Aug 10, 3:29 AM CDT, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service San Juan PR
429 AM AST Thu Aug 10 2023

.SYNOPSIS...
Unstable weather conditions will prevail for the rest of the
afternoon and evening hours. Throughout the remainder of the week,
moisture levels will remain elevated across the local area.
Moderate to fresh trade winds will persist due to a surface high
pressure situated north of the region, interacting with a tropical
waves passing over the local waters. The upcoming tropical wave
is forecast to move across the the local forecast area between
later today and Friday.

&&

.SHORT TERM...Today through Saturday...

The tropical wave caused showers and thunderstorms across local
waters, the US Virgin Islands, and the eastern half of Puerto Rico
overnight. The Doppler radar recorded up to 2 inches of rain in
Salinas and around an inch in the rest of Southeast Puerto Rico. Low
temperatures persist in the upper 70s and low 80s across lower
elevations and low to mid-70s in mountain areas, while winds are
predominantly from the east-southeast with strong gusts near
thunderstorms and showers.

GOES-E derived TPW showed above-normal moisture of 2-2.5 inches with
the tropical wave. GFS predicts vorticity advection into the region,
potentially causing squally weather this afternoon. The abundant
moisture, vorticity advection, excessive heat, local effects, and
sea breezes will enhance afternoon convection across most islands.
Rain activity will begin across local waters, the US Virgin Islands,
and windward sections of Puerto Rico in the morning, spreading into
the rest of Puerto Rico in the afternoon. Today, most islands face a
high risk of flooding from urban areas and small streams. If
widespread activity occurs, mudslides may occur along steep terrain
and flash flooding. The region will be affected by scattered
thunderstorms, so it's best to avoid outdoor activities if you hear
them.

Although rainy conditions are likely today, warm to hot temperatures
(with HI up to 107 degrees Fahrenheit or even more) due to the
combination of air temperatures and abundant moisture will happen
across the urban and coastal areas where rain does not form. The
heat index values in the US Virgin Islands and Culebra will reach or
exceed values above 112 degrees Fahrenheit for a prolonged time,
particularly between 11 am and 5 pm. As a result, an Excessive Heat
Warning is currently in effect for them.

A somewhat drier air mass will set over the islands by Friday,
resulting in periods of sunshine and heat index values between 102-
111 degrees Fahrenheit or more. The typical August weather pattern
consists of the morning passing showers across the windward sections
in USVI/PR and strong afternoon convection across western PR. Heat
Advisories and/or Excessive Heat Warning may be required during the
afternoon.

A retrogressive TUTT will approach the Northeast Caribbean from the
northeast, creating unstable weather conditions from late Friday
night or early Saturday morning. Then conditions will improve
somewhat early Saturday morning. However, the excessive heat and
diurnal effects will again result in afternoon convection across
Puerto Rico. The US Virgin Islands may continue with the warm spell.
&&

.LONG TERM...Sunday through Thursday...
Expect passing showers affecting the U.S. Virgin Islands and
eastern portions of Puerto rico during the Sunday morning hours.
While Sunday marks the start of a transition towards drier and a
more stable weather pattern, is forecast the development of showers
and thunderstorms mainly in the afternoon over the Cordillera
Central and western portions of Puerto Rico.

Anticipate a noteworthy shift in the weather pattern across the
local area beginning Monday. Consequently, from Monday to
Thursday, there will be limited shower activity and coverage.
Expect hot and hazy conditions to dominate the incoming week over
Puerto Rico and the U.S. Virgin Islands.

With most schools in Puerto Rico set to commence classes next week,
it's important for the school administration to factor in the hot
and hazy weather forecast. This will enable them to implement
essential measures to safeguard student's health and address any
special needs.

&&

.AVIATION...
The tropical wave will bring rounds with SHRA/TSRA across the local
flying area. Periods of VFR conditions are expected, but TSRA will
spread by mid-morning into the afternoon (especially between 10/15-
22z), bringing gusty winds and frequent clouds to ground lighting.
Expect winds from the E-ESE, with land breeze variations until
10/13z. Then, they will range between 10 and 15 kt but locally
higher in/near SHRA/TSRA and with sea breeze variations.

&&

.MARINE...Although the increase in wind speed won't be as strong as
previously forecasted, they will be strong enough to generate choppy
seas mainly across the Caribbean local waters. The previous wind
forecast kept them around 25 knots, and in the recent model
runs,they have been lowered to around 20 knots. Seas will remain
below the 7 feet through Friday. Therefore, the small craft
advisory has been canceled. Nevertheless, small craft operators
should exercise caution across mainly the Caribbean local waters.

The conditions of wind driven seas will persist over the upcoming
days. On Saturday afternoon, a small long-period swell will enter
the local Atlantic waters. This northward swell will reach the
highest height of approximately 1.5 feet on Sunday.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Excessive Heat Warning from 10 AM this morning to 5 PM AST this
     afternoon for PRZ012.

VI...Excessive Heat Warning from 10 AM this morning to 5 PM AST this
     afternoon for VIZ001-002.

AM...None.
&&

SHORT TERM...CAM
LONG TERM....EM
AVIATION...CAM
Hazardous weather outlook, Aug 10, 4:23 AM CDT, 5 hours 7 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Nacional de Meteorologia en San Juan PR
504 AM AST JUEVES 10 de agosto de 2023

AMZ711>745-PRZ001>013-110915-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
504 AM AST JUEVES 10 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas numerosas son posibles a traves de las islas,
el dia de hoy. Planifique detener las actividades en el exterior y
muevase a un lugar seguro.

.Lluvia Excesiva...Inundaciones de areas urbanas, carreteras, y
riachuelos. Inundaciones repentinas aisladas son posibles.

.Calor Excesivo...Indices de calor de 112-114 grados a traves de
Culebra. Ademas, se esperan indices de calor de entre 102-107 grados
a traves de las areas costeras y urbanas. Agotamiento por calor
posible con exposicion prolongada.

.Vientos... Se esperan condiciones ventosas. Arboles y lineas
electricas podrian verse afectados y causar cortes prolongados de
energia electrica.

.Condiciones Maritimas...Operadores de embarcaciones pequenas deben
ejercer precaucion a traves de las aguas mar afuera.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de resaca particularmente a lo largo de las
playas del este, norte y sureste.

.DIAS DOS A SIETE...viernes a miercoles

Una onda tropical promovera tiempo inestable hasta el viernes. Calor
excesivo es posible para la mayoria de los dias durante la semana.
Las condiciones maritimas se deterioraran con oleaje de hasta 6 pies
a traves de las aguas del Atlantico de viernes y aun mas para
temprano la semana proxima. Se espera un riesgo moderado de
corrientes marinas durante el fin de semana, aumentando el riesgo
a alto la proxima semana.

.Comunicado sobre informacion reportada por observadores...

Se exhorta la activacion de los observadores. Favor enviar cualquier
informacion de inundaciones, viento, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan.

AMZ716-726-VIZ001-002-110915-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas
a la Costa del Atlantico y aguas costeras adyacentes del Caribe-
504 AM AST JUEVES 10 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas de aisladas a dispersas son posibles a traves de
las islas hoy. Este pendiente a tronadas en su area y preparese para
ir a un lugar seguro.

.Lluvia Excesiva...Acumulacion de agua en carreteras y
areas de pobre drenaje. Inundaciones urbanas y de riachuelos son
posibles.

.Calor Excesivo...Indices de calor de 112-114 grados a traves de
areas urbanas. Agotamiento por calor probable con exposicion
prolongada. Golpe de calor posible.

.Vientos... Se esperan condiciones ventosas. Asegure objetos sueltos.

.Condiciones Maritimas...Operadores de embarcaciones pequenas deben
ejercer precaucion a traves de las aguas mar afuera.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de resaca a traves de las islas.

.DIAS DOS A SIETE...viernes a miercoles

Una onda tropical promovera tiempo inestable hasta el viernes. Calor
excesivo es posible para la mayoria de los dias durante la semana.
Las condiciones maritimas se deterioraran con oleaje de hasta 6 pies
a traves de las aguas del Atlantico de viernes y aun mas para
temprano la semana proxima. Se espera un riesgo moderado de
corrientes marinas durante el fin de semana, aumentando el riesgo a
alto la proxima semana.

.Comunicado sobre informacion reportada por observadores...

Se exhorta la activacion de los observadores. Favor enviar cualquier
informacion de inundaciones, viento, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Aug 10, 8:37 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service San Juan PR
937 AM AST Thu Aug 10 2023

PRZ006-007-009-101400-
Central Interior PR-Western Interior PR-Ponce and Vicinity PR-
937 AM AST Thu Aug 10 2023

** Strong Thunderstorms moving inland affecting Juana Diaz, Ponce
and Penuelas **

* AT 934 AM AST, Strong thunderstorms moving inland. These
  thunderstorms will affect Ponce and vicinity during the next hour
  or so. Thunderstorms are moving northwest at 25 mph.

HAZARD...Winds up to 40 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Lightning is one of nature's
         leading killers. If you can hear thunder, you are close
         enough to be struck by lightning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

&&

LAT...LON 1797 6659 1796 6661 1798 6662 1797 6667
      1799 6675 1798 6675 1801 6677 1799 6679
      1798 6679 1808 6690 1817 6663 1799 6646
      1796 6658
TIME...MOT...LOC 1334Z 122DEG 20KT 1795 6659

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

OMS
Special weather statement, Aug 10, 8:53 AM CDT, 37 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
937 AM AST jueves 10 de agosto de 2023

PRZ006-007-009-101400-
Interior Central PR-Oeste Interior PR-Ponce y Vecindades PR-
937 AM AST jueves 10 de agosto de 2023

** Tronadas fuertes movindose hacia el interior
afectando a Juana Daz, Ponce y Penuelas **

* A las 934 AM AST, un grupo de tronadas fuertes movindose hacia el
interior.  Estas tormentas elctricas afectarn a Ponce y sus
alrededores durante la prxima hora.  Las tormentas elctricas se
estn moviendo al noroeste a 25 mph.

PELIGRO...Vientos de hasta 40 mph y rayos frecuentes.

FUENTE...Indicado por radar.

IMPACTO...Espere daos menores en las ramas de los rboles y objetos
ligeros, no asegurados.  Los rayos es uno de los principales
causas de muertes de la naturaleza.  Si puedes or un trueno, ests lo
suficientemente cerca como para ser alcanzado por un rayo.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Las personas en el exterior deben buscar refugio inmediatamente.
Los aparatos elctricos no deben usarse a menos que en una
emergencia.

&&

LAT...LON 1797 6659 1796 6661 1798 6662 1797 6667 1799 6675 1798
6675 1801 6677 1799 6679 1798 6679 1808 6690 1817 6663 1799 6646
1796 6658 HORA...MOT..LOC 1334Z 122 20KT 1795 6659

TAMAO DE GRANIZO MXIMO...0.00 IN
EN RFAGA DE VIENTO MXIMA...40 MPH

OMS
Special weather statement, Aug 10, 8:59 AM CDT, 31 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
937 AM AST jueves 10 de agosto de 2023

Interior Central PR-Oeste Interior PR-Ponce y Vecindades PR-
937 AM AST jueves 10 de agosto de 2023

** Tronadas fuertes movindose hacia el interior
afectando a Juana Daz, Ponce y Penuelas **

* A las 934 AM AST, un grupo de tronadas fuertes movindose hacia el
interior.  Estas tormentas elctricas afectarn a Ponce y sus
alrededores durante la prxima hora.  Las tormentas elctricas se
estn moviendo al noroeste a 25 mph.

PELIGRO...Vientos de hasta 40 mph y rayos frecuentes.

FUENTE...Indicado por radar.

IMPACTO...Espere daos menores en las ramas de los rboles y objetos
ligeros, no asegurados.  Los rayos es uno de los principales
causas de muertes de la naturaleza.  Si puedes or un trueno, ests lo
suficientemente cerca como para ser alcanzado por un rayo.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Las personas en el exterior deben buscar refugio inmediatamente.
Los aparatos elctricos no deben usarse a menos que en una
emergencia.

&&

LAT...LON 1797 6659 1796 6661 1798 6662 1797 6667 1799 6675 1798
6675 1801 6677 1799 6679 1798 6679 1808 6690 1817 6663 1799 6646
1796 6658 HORA...MOT..LOC 1334Z 122 20KT 1795 6659

TAMAO DE GRANIZO MXIMO...0.00 IN
EN RFAGA DE VIENTO MXIMA...40 MPH

OMS
Special weather statement, Aug 10, 9:30 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
1030 AM AST Thu Aug 10 2023

PRZ007-009>011-101500-
Mayaguez and Vicinity PR-Western Interior PR-Southwest PR-
Ponce and Vicinity PR-
1030 AM AST Thu Aug 10 2023

...A strong thunderstorm will impact portions of Sabana Grande,
Lajas, Cabo Rojo, Maricao, Mayaguez, Guanica, San German, Hormigueros
and northwestern Yauco Municipalities through 1100 AM AST...

At 1027 AM AST, a strong thunderstorm was over Lajas, moving
northwest around 25 mph.

HAZARD...Winds up to 40 mph, frequent lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.
         Lightning is one of nature's leading killers. If you can
         hear thunder, you are close enough to be struck by
         lightning.

Locations impacted include...
Cabo Rojo, Guanica, Sabana Grande, Hormigueros, San German, Lajas,
Monte Grande, Puerto Real, Liborio Negron Torres, Boqueron, Sabana
Eneas, Betances, Fuig, Lluveras and La Parguera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1796 6698 1797 6699 1796 6701 1797 6701
      1797 6702 1800 6718 1801 6717 1804 6720
      1817 6714 1813 6689 1795 6690 1797 6692
      1795 6691
TIME...MOT...LOC 1427Z 112DEG 21KT 1803 6706

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAM

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:11 AM CDTExcessive Heat WarningJSJ10 hr
Aug 10, 3:11 AM CDTExcessive Heat WarningJSJ12 hr
Aug 10, 8:37 AM CDTSpecial Weather StatementJSJ23 min
Aug 10, 8:46 AM CDTAreal Flood AdvisoryJSJ119 min
Aug 10, 11:25 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 10, 11:40 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 10, 11:42 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 10, 1:14 PM CDTSpecial Marine WarningJSJ31 min

Nearby

Special Weather Statements in Puerto Rico, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.